Montana, 2024

Hail and Damaging Winds in Montana, August 6 to 10, 2024

August 6 to 10, 2024 · NWS TFX · 7 events in 4 counties and zones

The main day for severe weather was August 6th. A rather robust shortwave progressing across the region combined with ample surface heating to result in a round of severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The main day for severe weather was August 6th. A rather robust shortwave progressing across the region combined with ample surface heating to result in a round of severe thunderstorms across the region. Outflow from the previous days convection inhibited thunderstorms across most of the plains through the day, but thunderstorms forming off the high terrain of Glacier county spread southeastward with time and resulted in some damaging wind. Another rogue strong wind gust was observed on the 10th associated with a deep inverted-V sounding in Dillon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 1:25 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 1:25 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
225 PM MDT Tue Aug 6 2024

.SYNOPSIS...

Widespread showers and thunderstorms are expected through the
evening hours tonight across portions of Southwest, Central, and
North Central Montana, with showers and thunderstorms lingering
into the morning hours on Wednesday across Central and North
Central Montana. A few thunderstorms through the evening hours
could become severe and produce damaging winds and large hail,
with the highest chance of seeing these storms existing over
Central and North Central Montana.

&&

.DISCUSSION...

Rest of today through tonight...primary concern through the early to
mid-evening hours tonight (i.e. 6-9PM MDT) will be the threat for
large hail and damaging winds; particularly northeast of a Townsend,
to Helena, to Lincoln, to Browning line where a 15-30% chance of
seeing damaging winds and/or large hail exists. Additionally, a
marginal risk (i.e. 5% chance) for excessive rainfall leading to
flash flooding exists northeast of a Bozeman to Boulder line, with
the primary concern for flash flooding being confined to recent burn
scars given their lowered flash flooding values. Latest NBM
probabilities for rainfall supports a 60% or greater chance for
0.25" north of a Kings Hill Pass to Bowman Corner line through 12z
Wednesday, with generally a 30-60% chance of 0.5" or greater across
these same areas. Showers and general thunderstorms will linger
beyond the main severe thunderstorm threat window, especially
northeast of a Kings Hill Pass to Bowman Corner line, through the
morning hours on Wednesday. - Moldan

Wednesday through next Tuesday...Precipitation lingers into
Wednesday morning as we transition into northwest flow aloft. A cold
front Wednesday will bring another round of scattered showers and
storms during the afternoon, but not to the intensity of Tuesday's
storms. The upper level low to our northeast in Canada, will help
usher in cooler air for Wednesday and Thursday. This will drop
temperatures to 10-20 degrees below normal. The upper level low also
continues to wrap moisture around it into the region, so another
round of precipitation is forecasted for Thursday.

Daily rounds of precipitation is still forecasted through the
beginning of next week, as upper level trough returns to the
Northwest U.S Friday and through the forecast period. Though,
this will bring southwesterly flow aloft and help temperatures
gradually warm up back to close to seasonal averages for the
beginning of next week. -Wilson

&&

.AVIATION...
06/18Z TAF Period

The first concern for today will be for showers and thunderstorms
developing this afternoon, spreading east and northeastward with
time through the late afternoon and evening. Gusty winds, hail, and
lightning are the main concerns with stronger thunderstorms. Then,
sub-VFR ceilings move in from the north overnight across the plains,
with additional showers and isolated thunderstorms around through
the morning tomorrow across Central and North-central Montana.
Mountains will be obscured across North-central and portions of
Central Montana from late tonight into tomorrow. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  63  50  68 / 100  80  30  20
CTB  50  61  46  66 / 100  90  40  20
HLN  58  74  53  73 /  70  70  20  30
BZN  52  79  49  72 /  50  50  30  20
WYS  42  76  42  73 /  30  30  30  20
DLN  49  78  46  72 /  30  20  10  10
HVR  55  68  48  71 /  90  70  20  10
LWT  53  63  43  64 /  90  90  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 6, 3:32 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
432 PM MDT Tue Aug 6 2024

MTZ322>324-062315-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Canyon Ferry Area MT-
432 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BROADWATER AND EAST
CENTRAL JEFFERSON COUNTIES THROUGH 515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boulder, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Townsend, Toston, and Radersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4598 11200 4620 11215 4640 11159 4613 11135
TIME...MOT...LOC 2232Z 247DEG 31KT 4610 11195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

IG
Special weather statement, Aug 6, 3:46 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
446 PM MDT Tue Aug 6 2024

MTZ302-303-062330-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
446 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLACIER COUNTY
THROUGH 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of North Browning, or 35 miles northwest of Cut Bank,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11236 4873 11233 4877 11313 4900 11318
TIME...MOT...LOC 2246Z 266DEG 28KT 4887 11301

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ludwig
Local storm report, Aug 6, 4:03 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
503 PM MDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             11 W Helena             46.58N 112.25W
08/06/2024  E0.25 Inch       Lewis and Clark    MT   Trained Spotter

            0.30 inches of rain with pea size hail in a
            thunderstorm.

&&
Local storm report, Aug 6, 4:05 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
505 PM MDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Hail             2 NNE Bozeman Hot Sprin 45.67N 111.17W
08/06/2024  E0.88 Inch       Gallatin           MT   Trained Spotter

&&

ML
Special weather statement, Aug 6, 4:06 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT Tue Aug 6 2024

MTZ320-326-330-062345-
Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Gallatin Valley MT-
506 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GALLATIN COUNTY
THROUGH 545 PM MDT...

At 506 PM MDT, trained weather spotters reported a strong
thunderstorm over Bozeman, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bozeman and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4560 11117 4582 11121 4588 11080 4559 11080
TIME...MOT...LOC 2306Z 266DEG 36KT 4568 11111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

IG
Special weather statement, Aug 6, 4:12 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MDT Tue Aug 6 2024

MTZ301-302-070000-
East Glacier Park Region MT-Northern High Plains MT-
512 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLACIER COUNTY
THROUGH 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles north of West Glacier, or 48 miles north of Evergreen, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Many Glacier, Babb, Goat Haunt, and Logan Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building and off
mountain peaks if possible.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Montana.

&&

LAT...LON 4899 11324 4859 11366 4864 11375 4873 11371
      4878 11377 4882 11376 4884 11378 4885 11391
      4882 11395 4883 11400 4886 11400 4889 11406
      4891 11401 4894 11403 4900 11395
TIME...MOT...LOC 2311Z 308DEG 19KT 4890 11394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ludwig

The radar

The Billings radar (KBLX), 196 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Gallatin

When
August 6, 4:14 PM MST
Where
Gallatin County, 3.56 mi NE of Bozeman Hot Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.680, -111.120

Trained spotter reported 1 inch diameter hail.

Hail, Gallatin

When
August 6, 4:18 PM MST
Where
Gallatin County, 1.19 mi SW of Bozeman
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -111.050

Social media post, which included a photo, from the Cooper Park area in Bozeman showed 1 inch diameter hail.

Hail, Lewis and Clark

When
August 6, 4:45 PM MST
Where
Lewis and Clark County, 1.46 mi SSE of Silver City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.730, -112.160

Trained spotter reports hail of 1.5 inches in diameter.

Hail, Lewis and Clark

When
August 6, 5:15 PM MST
Where
Lewis and Clark County, 2.74 mi WNW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.750, -112.300

Trained spotter reported heavy rain and quarter sized hail.

Thunderstorm Wind, Teton

When
August 6, 7:20 PM MST
Where
Teton County, 5.41 mi ENE of Power
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.760, -111.580

The public reported several instances of damage on their farm, mainly due to strong wind gusts. The report included mention of roof and siding damage, in addition to barn door damage, a blown over auger, and a blown over 250 gallon container. Visibility was around 10 ft at the peak of the event and 0.80 inches of rain accumulated over 4 minutes. A follow up report from the same source mentioned upon further inspection, the combination of strong wind gusts and hail resulted in damage to crops.

Thunderstorm Wind, Teton

When
August 6, 7:35 PM MST
Where
Teton County, 7.93 mi ENE of Power
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.760, -111.520

Trained spotter reports branches blown off of an ash tree.

Thunderstorm Wind, Beaverhead

When
August 10, 4:57 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

ASOS station KDLN measured a 62 mph gust from a strong thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190691, 1190692, 1190694, 1190695, 1190696, 1190697, 1200337.